Alert archive / Montana / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 2, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at May 13, 2013, 7:40 PM MDT for McCone County, Roosevelt County, Valley County, Montana. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 13, 2013, 7:40 PM MDT (01:40 UTC)
- Expired
- May 13, 2013, 8:45 PM MDT
- In force
- 65 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
Counties McCone County, MT, Roosevelt County, MT, Valley County, MT
The radar
The Glasgow radar (KGGW), 60 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.7 hours before the alert went out and 413 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3564 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:57 PM MDT, 4 hours 43 minutes earlier.
Area forecast discussion, May 13, 2:57 PM MDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 257 PM MDT MON MAY 13 2013 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY... THE UPPER TROUGH REMAIN WELL OFF TO THE WEST...BUT THE EXIT REGION HAS BEEN HIGHLIGHTED FOR SLIGHT CHANCE FOR SEVERE THUNDERSTORMS BY SPC. THIS AREA EXTENDS WELL INTO THE WESTERN HALF OF THE CWA. TODAY WAS WARM LIKE SUNDAY BUT THE DEW POINTS WERE A LITTLE HIGHER...INCREASING THE LEVEL OF INSTABILITY. YET THE COLD FRONT WILL BE POSITIONED ALONG THE FRONT RANGE AT 00Z THIS EVENING AND SHOULD NOT REACH NORTHEAST MONTANA UNTIL MID EVENING...WHEN INSTABILITY IS BEGINNING TO LOSE ITS STRENGTH AROUND SUNSET. THE MAIN THREAT TO ANY THUNDERSTORM APPEARS TO THE POSSIBILITY OF STRONG WINDS AS INDICATED BY THE INVERTED-V SOUNDING PROFILE AT 00Z. CONVECTIVE PARAMETERS SHOW MODERATE TO GOOD SUPPORT FOR A GENERAL THUNDERSTORM THREAT ACROSS NORTHEAST MONTANA THIS EVENING AND TONIGHT. OVERALL SEVERE THUNDERSTORM PARAMETERS DIMINISH THROUGH NORTHEAST MONTANA THROUGH THE EVENING HOURS. A GOOD WETTING RAIN CAN BE EXPECTED FOR MUCH OF OUR CWA. MODELS FAVOR AREAS NORTH OF THE HI-LINE FOR THE BEST QPF...UP TO A QUARTER INCH. LESSER AMOUNTS ARE EXPECTED SOUTH OF THE MISSOURI RIVER. STRONG WIND TODAY WITH LOW RH HAS CREATED CRITICAL FIRE WX CONDITIONS. THEREFORE ISSUED A RED FLAG WARNING THROUGH TUESDAY EVENING. SEE FIRE WX DISCUSSION. IN ADDITION...WIND OVER FORT PECK LAKE BECAME HAZARDOUS TO BOATERS WITH CONDITIONS CONTINUING THROUGH TUESDAY WENT AHEAD AND ISSUED A LAKE WIND ADVISORY THROUGH TUESDAY EVENING. TUESDAY...THE VIGOROUS COLD FRONT PASSING THROUGH THE CWA LATE TONIGHT AND EARLY TUESDAY MORNING WILL BRING STRONG SUBSIDENCE AND COLD AIR ADVECTION BEHIND THE FRONT. THIS WILL ALLOW STRONG AND ENHANCED WINDS BEHIND THE FRONT TO PERSIST THROUGHOUT MOST OF THE DAY ON AS ISOLATED SHOWERS LINGER ALONG THE CANADIAN BORDER. THE COOLER AIR WILL CAP MAXIMUM TEMPERATURES MUCH LOWER THAN THOSE ON MONDAY...BUT WITH GOOD MIXING...HIGHS WILL CONTINUE ABOVE AVERAGE. CRITICAL FIRE WEATHER CONDITIONS LOOK MORE LIKELY ON TUESDAY WITH WIDESPREAD SUSTAINED WINDS IN EXCESS OF 25 TO 20 KNOTS. SEE FIRE WEATHER DISCUSSION. TUESDAY NIGHT AND WEDNESDAY...WIND DIMINISHES RAPIDLY IN THE EVENING AS THE SHORT WAVE MOVES INTO THE GREAT LAKES REGION. ZONAL FLOW WILL SETTLE THINGS DOWN FOR A MILD DAY. THIS WILL ALLOW TEMPERATURES TO CREEP UP SLIGHTLY OVER HIGHS ON TUESDAY AS A VERY WEAK RIDGE COVERS THE REGION. SCT .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY... UPDATE...GOING FORECAST WAS IN OVERALL EXCELLENT SHAPE DEPICTING A DRY ZONAL FLOW THROUGH MIDWEEK...FOLLOWED BY A COOLER MORE UNSETTLED UPPER TROUGH FOR THURSDAY AND BEYOND. ONLY TWEAKS WERE MAINLY MADE FOR CONSISTENCYS SAKE...NO SIGNIFICANT CHANGES WERE MADE. GILCHRIST PREVIOUS DISCUSSION...EXTENDED PERIOD OPENS WITH DRY ZONAL FLOW OVER MONTANA. BY THURSDAY MORNING FLOW BEGINS TO TURN INCREASINGLY SOUTHWEST WITH UPPER TROF PUSHING ACROSS THE WEST COAST AND INTO THE GREAT BASIN. MODELS IN GOOD AGREEMENT WITH SLOWLY LIFTING THIS TROF INTO THE NORTHERN PLAINS OVER THE WEEKEND THEN FORMING A CLOSED LOW IN THE UPPER MIDWEST EARLY NEXT WEEK. SOME INDICATION OF THE FIRST GOOD LOW LEVEL JET FROM THE GULF INTO THE NORTHERN PLAINS DEVELOPING ON THURSDAY. THIS WILL INCREASE THE MOISTURE AVAILABLE FOR THE INCOMING SYSTEM...WHICH ALREADY WILL CONTAIN MID TO HIGH LEVEL PACIFIC MOISTURE...LEADING TO THE POTENTIAL FOR SIGNIFICANT RAINFALL FOR MUCH OF THE REGION SOMETIME OVER THE WEEKEND. EBERT && .AVIATION... VFR. TODAY WILL BRING SCT-BKN HIGH CLOUDS ALONG WITH WESTERLY WINDS AT 20 TO 30KTS. AN APPROACHING COLD FRONT TONIGHT COULD CAUSE A FEW STRONG TO SEVERE THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING WITH GUSTY WINDS AND BRIEF MVFR FLIGHT CONDITIONS. WINDS ARE EXPECTED TO INCREASE SIGNIFICANTLY BEHIND THE FRONTAL PASSAGE EARLY TUESDAY MORNING...LASTING THROUGH THE DAY ON TUESDAY. GILCHRIST && .FIRE WEATHER... A FRONT MOVING THROUGH EASTERN MONTANA HAS BROUGHT STRONG WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH OVER MOST OF THE AREA. WITH LOW RELATIVE HUMIDITY...CRITICAL FIRE WEATHER CONDITIONS HAS BEEN REACHED. THEREFORE ISSUED A RED FLAG WARNING FOR MOST OF NORTHEAST MONTANA...EXCEPT ZONE 137 WHERE WIND IS MUCH LESS. A MORE VIGOROUS COLD FRONT WILL SLIDE THROUGH THE REGION LATE TONIGHT. STRONG SUBSIDENCE AND COLD AIR ADVECTION WILL SUSTAIN STRONG AND GUSTY WIND FROM THE WEST THROUGH THE ENTIRE DAY TUESDAY. ALTHOUGH COOLING TEMPERATURES WILL RESULT IN HIGHER HUMIDITY...THE MUCH STRONGER WINDS WILL MAINTAIN CRITICAL FIRE CONDITIONS THROUGH TUESDAY EVENING. THEREFORE WITH AN EARLY START TO THE STRONG WINDS THE RED FLAG WARNING WILL CONTINUE THROUGH EARLY EVENING WITH THE ADDITION OF FIRE ZONE 137. && .GLASGOW WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 6 AM TO 9 PM MDT TUESDAY FOR MTZ137. RED FLAG WARNING UNTIL 9 PM MDT TUESDAY FOR MTZ120-122-134>136. LAKE WIND ADVISORY UNTIL 9 PM MDT TUESDAY FOR FOR FORT PECK LAKEFORT PECK LAKE. && WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 13, 3:14 PM MDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 314 PM MDT MON MAY 13 2013 MTZ016>027-059>062-141200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 314 PM MDT MON MAY 13 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE THIS EVENING WITH CLOUD TO GROUND LIGHTNING. SOME STORMS MAY BECOME SEVERE WITH DAMAGING WIND AND LARGE HAIL. DRY AND WINDY CONDITIONS THIS AFTERNOON WILL GIVE WAY TO MAINLY WET THUNDERSTORMS AFTER A PROLONGED DRY PERIOD THIS EVENING. A RED FLAG WARNING IS IN EFFECT. IN ADDITION...WITH THE STRONG WIND A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY VERY STRONG WINDS ARE EXPECTED BEHIND A COLD FRONT EARLY TUESDAY MORNING WITH WIND GUSTS TO 50 MPH POSSIBLE. WHEN COUPLED WITH LOWERED HUMIDITY CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE. THE RED FLAG WARNING CONTINUES THROUGH TUESDAY EVENING. THE LAKE WIND ADVISORY WILL ALSO CONTINUE ALL DAY TUESDAY THROUGH TUESDAY EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 6:14 PM MDT | Special Weather Statement | GGW | 31 min | |
| May 13, 6:45 PM MDT | Special Weather Statement | GGW | 60 min | |
| May 13, 7:25 PM MDT | Special Weather Statement | GGW | Valley | 65 min |
| May 13, 10:09 PM MDT | Special Weather Statement | GGW | Daniels | 51 min |
| May 13, 10:37 PM MDT | Special Weather Statement | GGW | Valley | 53 min |
| May 13, 10:53 PM MDT | Special Weather Statement | GGW | McCone | 67 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.